December 2014
M T W T F S S
« Feb    
1234567
891011121314
15161718192021
22232425262728
293031  

Vitamins and Common Sense

Vitamin supplementation, in moderation, is a good idea for many of us.  Due to our fast paced lives, many people don’t always pay attention to getting all of the food groups in to reach our recommended daily allowances of every vitamin everyday.  Women, in particular, often go on severely calorie restricted diets and may leave themselves nutritionally short.

The best way to get our nutrition, vitamins and minerals is from the food we eat.  Taking a multivitamin suited to our personal needs is a reasonable amount of supplementation.  Taking multiple vitamins in megadoses without any indication of a deficiency and without consulting a physician, can actually be harmful to your health.

Even the water soluble vitamins, such as vitamin C and some of the B vitamins like niacin, can cause abdominal discomfort when taken in very large doses.  Symptoms from this practice can include nausea, vomiting, diarrhea and a loss of appetite.  Generally speaking, supplementation should be done within the RDA or recommended daily allowance.

During certain times in our life, however, nutritional needs may change and our bodies may require more of a particular nutrient or vitamin.  A perfect example of this situation is women during pregnancy.  Prenatal vitamins are specifically tailored to their needs providing folic acid which helps to prevent birth defects.  Pregnant women usually require more iron also.

Postmenopausal women need to supplement their calcium and vitamin D to prevent osteoporosis.  Another concern for older individuals and vegans is getting enough of vitamin B12.  All of these situations should be discussed with your physician to determine what amount of supplementation is appropriate for your situation.

Use common sense when purchasing and taking any vitamin for supplementation.  Try to select a vitamin with your age and gender in mind.  A good rule to follow is to keep it simple.  Avoid taking multiple supplements or large doses of any one vitamin unless directed otherwise by a physician.

Vitamin D has been the focus of a lot of attention lately and many of us fear that we aren’t getting enough of this vitamin.  But you can get too high of an amount of vitamin D.  Symptoms of vitamin D toxicity are gastrointestinal problems, frequent urination and hypercalcemia.

Vitamin A, can be overdone also, and in too high of a dose, can lead to toxicity.  Symptoms of vitamin A toxicity are dry skin, hair, eyes and lips.  Vitamin K is another one to use caution with as it promotes clotting.  This action could interfere with blood thinners and common heart medications.

Always make sure you inform your doctor of any vitamins you are taking and what quantity.  If you are having surgery, it is very important that your medical team knows what vitamins you have been taking.

This can have an effect on your bleeding time and how you respond to anesthesia.  If and when you take a vitamin supplement, just remember, more is not better.  Food is the best vitamin source and if you do supplement, use a reasonable dose.  Keep your doctor in the loop as to what you are taking in the way of vitamins.

Leave a Reply